Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 170, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2022, 3:29 PM CDT for Russell County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2022, 3:29 PM CDT (20:29 UTC)
- Expired
- Jun 23, 2022, 4:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:51 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 23, 2:51 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 251 PM CDT Thu Jun 23 2022 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Thu Jun 23 2022 Currently have a large area of upper high pressure centered over TX with a compact upper trough approaching the Great Basin. In addition, water vapor imagery continues to show a mid level moisture plume, with tropical connection, extending across the area. At the surface, high dewpoints continue to funnel into central KS on southeast winds with a low level dry punch extending from north of KGLD to near KHYS. Storms are expected to develop later this afternoon over NW KS and SW Nebraska there loose dryline intersects the better low level moisture. This will likely be somewhere in the KHLC vicinity. Any storms that develop will likely persist for several hours aided by increasing low level jet and persistent 850-700mb theta-e advection. Will be plenty of CAPE and enough deep layer shear for severe storms with any of the activity that develops. Will be a tornado threat generally north of I-70 where deep southeast winds allow for better low level shear. So highest storm chances tonight will remain for areas along and north of I-70. Main story for Fri will remain the brief return of extreme heat. Many locations along and west of I-135 will reach or top 100 Fri afternoon. The only good news is that dewpoints should mix-out in these same locations which should keep the heat indices from getting too extreme. Attention will then turn to a significant cool down by the end of the weekend. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Jun 23 2022 There remains good model agreement in a shortwave trough swinging across the Northern Plains for Fri night through Sat. This will allow a cold front to sink south across the Central and Southern Plains. It is expected to move into our forecast area Sat morning, moving through Wichita during the late afternoon. While we are not looking for widespread storms along the front as it surges south, can't rule out a few storms along it as cap starts to erode Sat afternoon. May actually see an uptick in storm coverage Sat night as a few upper impulses track over the Southern/Central Rockies and out into KS. The bigger story will finally be some cooler temps. We are still looking for highs for both Sun and Mon in the upper 70s to around 80 degrees, which is around 10 degrees below normal. Will start to see temps warm back closer to seasonal normals for Tue as the surface high shifts east and we get back into some return flow, as we get back to above normal temps by the end of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jun 23 2022 Some lingering showers were draped across south central KS while the bulk of morning convection has shifted eastward across northeast KS. Another round of storms is expected to develop across northern KS possibly impacting our central KS counties late this afternoon and evening and overnight hours. Maintained a VCTS mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal LLJ will result in some LLWS impacting central and south central KS tonight. MVFR and IFR cigs are possible under the heavier showers and storms with the highest confidence across portions of central KS this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 76 100 78 / 20 10 0 10 Hutchinson 93 75 100 77 / 20 20 0 10 Newton 91 75 99 77 / 20 20 0 10 ElDorado 88 75 96 77 / 20 10 0 10 Winfield-KWLD 93 76 98 78 / 20 10 0 0 Russell 94 73 103 71 / 40 40 0 10 Great Bend 95 74 102 73 / 40 30 0 10 Salina 93 73 99 78 / 30 50 0 10 McPherson 91 75 98 78 / 30 30 0 10 Coffeyville 90 73 96 77 / 20 10 0 0 Chanute 88 72 95 77 / 20 10 0 10 Iola 87 72 94 77 / 20 10 10 10 Parsons-KPPF 89 73 95 77 / 20 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...MWM
Hazardous weather outlook, Jun 23, 11:40 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1140 AM CDT Thu Jun 23 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1140 AM CDT Thu Jun 23 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Thunderstorm chances will continue across the region for this afternoon and this evening. The highest threat will be across central Kansas. Strong and severe storms will be possible late this afternoon and evening with half dollar sized hail and wind gusts to 65 mph. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are additional chances for storms Friday night in north central Kansas and across the entire area Saturday through early Sunday. A few strong storms with wind gusts to 50 mph, small hail and locally heavy rainfall are possible through this period. On Friday, afternoon heat indices may climb to 102 to 105. Heat indices on Saturday are anticipated to be around 100 in portions of south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Special weather statement, Jun 23, 3:00 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT Thu Jun 23 2022
KSZ032-033-232030-
Russell KS-Lincoln KS-
300 PM CDT Thu Jun 23 2022
...A strong thunderstorm will impact portions of west central Lincoln
and eastern Russell Counties through 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Russell, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 185 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9850 3900 9832 3876 9870 3887 9888
3913 9875
TIME...MOT...LOC 1959Z 216DEG 32KT 3889 9873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:25 PM CDT | Special Weather Statement | ICT | Sumner | 35 min |
| Jun 22, 7:53 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jun 22, 7:58 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Jun 22, 8:57 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Jun 23, 3:00 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| Jun 23, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| Jun 23, 4:51 PM CDT | Areal Flood Warning | ICT | Russell | 44 min |
| Jun 23, 5:03 PM CDT | Tornado Warning | ICT | Russell | 42 min |
| Jun 23, 5:35 PM CDT | Flash Flood Warning | ICT | Russell | 3 hr |
| Jun 23, 5:41 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln, Russell | 44 min |
| Jun 23, 6:20 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 55 min |
| Jun 23, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.